Doctors Lounge - Oncology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Head and Neck Cancer
Question: Recurring sore throat
|EmmVee - Fri Mar 27, 2009 3:38 pm||
I'm just a little concerned and need some advice. Now... I admit it was a really bad choice, but I smoked for about 6 years. I just recently quit. Over for the past 4 months I have had a really nasty sore throat on and off; at its worst it's been difficult to swallow. It lingers around my tonsils -- although, it seems to switch sides. I also have a lump on my neck; however, I've had this since the age of 14, after a bout of mono, so I'm not sure that there is a connection. There really have been no other serious symptoms; a light cough that goes away, no fever, no abnormal weight loss/gain; just the sore, and occasionally swollen throat.
I am scared that those years of smoking have caught up with me. I've been to the doctor three times, and every time he has given me a different answer. The last time he said it was likely strep throat, and gave me an antibiotic. It cleared up for about two weeks, but feels like it is coming back. What should I do? Could it be cancer? I am terrified!
|Dr.M.Aroon kamath - Tue Dec 22, 2009 7:48 am||
There are numerous causes for recurrent sore throat.But in your case,(as you have recently stopped smoking -how recently, i am unaware),
one needs to think about the possibility of these being nicotine withdrawal symptoms.
Some of the more common nicotine withdrawal symptoms are,
- Tingling in the feet & hands
- abdominal symptoms (nausea, cramps) &
- Common-cold like symptoms
(sore throats, coughing, and other signs of common-colds)
It may take at least 2-3 months (or more, depending on how long one had been smoking) before a person starts to get over these symptoms.
If your doctor, after examining you, does not find any other cause for the sore throats, then, nicotine withdrawal symptoms would be the likely cause.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.